Follow
Share

My coworker is using this on our 92 yo patient because she complains of pain (from sitting all day). I do not agree with this since it is used to remove makeup and oil from your face. I believe this is going to severely dry her bottom and cause tears and eventually infection. Any feedback on this?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I am a retired nurse and one of the best things you can use on an elderly bottom is Desitin diaper cream. Also I agree with someone above. If the elderly patient is complaining of pain they need to be checked for hemorroids and sitting positions need to be adjusted every two hours. This is neglect by the co-worker and does warrant investigation as astringent will dry out the already fragile skin and cause open sores. And the bottom is the worst place to have a wound especially due to constant soiling. This is bad.
Helpful Answer (1)
Report

Thanks everybody! Yes I thought it was the craziest thing I ever heard and I am talking to her son/daughter-in-law about it, asap. As I said, I'm no expert but do have a little common sense and that just didn't sit well with me. I know it dries my face out and will wreak havoc on her fragile skin. Blessings everyone and Happy Thanksgiving!
Helpful Answer (0)
Report

I suppose I was just being too technical/literal. from "Miller-Keane Encyclopedia and Dictionary of Medicine, Nursing, and Allied Health, Seventh Edition.") states "Zinc oxide and calamine are astringents used in lotions, powders, and ointments to relieve itching and chafing in various forms of dermatitis.". Now I know the zinc oxide cream that they use at my parent's nursing home is could benefit somebody with rashes when topically applied, and I also know rashes, etc, have been reduced with their use. So, I think I have my answer: It depends upon what the astringent is combined with. A moisturizing cream with an astringent (pre)added is not necessarily a bad thing--at least in the case of this zinc oxide cream in particular. But without a proper mix of moisturizers, etc, the application of astringents may be asking for a horror show.

Thanks for your input!
Helpful Answer (1)
Report

JayCee, I guess you'd have to see first hand to understand!? I am not a Nurse or CNA, but I have seen what can happen,......and it is PAINFUL! The infections that things like this cause, can be life threatning too!! Especially in the elderly.......! I am in my mid 50's and notice now how much my skin has thinned. When I rub anything on my skin,I can feel the difference. Taking care of elder parents, I saw just how fragile their skin truly is!! Think of tissue paper......what does it do when it gets wet???(tears)........Or, what does mud do when it dries??(cracks)... Hope these analogies help you see the reason for the other answers. Godbless
Helpful Answer (1)
Report

The problem with using an astrengent is that it can cause the skin to dry and crack-leaving an opening for bacteria and infection to set up. I'm a nurse and I have seen the result of poor skin care and prolonged sitting and what happens to skin if it is not kept clean and dry. I have taken care of wounds that I could put my fist in and tunneled long enough that my hand and wrist disappeared. Calamine lotion would not be good as it is also drying. Zinc Oxide may be fine in an ointment. Its all in the formula and it's intended use. If your a teenager and have achne or poison ivy an astrengent may be fine but I can not think of anytime an astringent should be used on the backside or any side of an elderly patient.If there are skin issues consult the doctor.
Helpful Answer (1)
Report

I'm confused by some of these answers. I'm not a nurse or nurses aid in any way, but I also don't see it being as bad as some of these answers make it out to be. I just want to understand better. I kinda doubt that an astringent would be good for the backside when but Calamine is also an astringent and a major component of that is Zinc Oxide which is used quite regularly in moisturizing/protecting creams used at my parents nursing home. Maybe it depends on the astringent?
Helpful Answer (1)
Report

In addition to the excellent advice already given, maybe an improvement can be made in whatever the patient is sitting on. For someone who doesn't move much, they should have electrically controlled air cushions, but sometimes the patient or patient advocate has to be proactive and request it.
Helpful Answer (6)
Report

tawanatubbs, YES!..... report her or anyone else who is doing anything like this!!! There are people out there that ,to them, this is JUST a job,....then there are people like you ,who like what you do in helping others!!! Please talk to someone about this person ASAP! Before a patient is seriously hurt! I have 3 sisters in this profession and none of them would think of doing this to one of their residence's? That isn't even the right protocal for this situation either! Even I know that much and I'm not a CNA! You do what you know to be the right thing....Godbless
Helpful Answer (5)
Report

They should not be using astringent on a 92 yr olds skin anywhere. Astringents will promote skin breakdown. if the patient is complaining of her backside hurting from sitting too long the solution would be to make sure she changes positions frequently to relieve pressure. Then use a moisture rich lotion or cream and gently message the area when toileted and bathed. I would report the use of astringents to your supervisor so the practice would be stopped berore you have to deal with an ever widening area of skin breakdown that can be a nightmare to heal.
Helpful Answer (9)
Report

This question has been closed for answers. Ask a New Question.